T-cell reaction to local anaesthetics: relationship to angioedema and urticaria after subcutaneous application — patch testing and LTT in patients with adverse reaction to local anaesthetics

Authors


Pichler Institute of Immunology and Allergology, University Hospital, 3010 Bern, Switzerland.

Abstract

Background

Local anaesthetics are known to elicit T-cell reactions after epicutaneous application, namely contact dermatitis. In addition, adverse reactions like urticaria and angioedema are rather common after submucosal or subcutaneous injection. The pathogenesis of these side-effects, which appear frequently hours after application, is unknown, but thought to be not immunoglobulin E-mediated, since immediate skin tests are mostly negative.

Objectives

We investigated whether patients who developed urticaria and angioedema after subcutaneous application have a T-cell sensitization to local anaesthetics, which might be responsible for the symptoms.

Methods

Twenty patients with generalized and/or local cutaneous reactions after LA were examined with intradermal testing using a standard panel of six LAs and patch testing using between seven and nine LAs in vaseline and four LAs in PBS. In 10 patients, a lymphocyte transformation test (LTT) was performed.

Results

Only 2/20 patients had an immediate skin reaction (positive intradermal test), whereas 6/20 patients had a positive delayed skin reaction (positive patch test). In 6/10 subjects the LTT was positive.

Conclusions

Delayed appearance of urticaria and angioedema after subcutaneous application of local anaesthetics may be related to a T cell- mediated sensitization, which might be detected by patch testing or LTT.

Ancillary